Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 376, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2008, 6:24 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2008, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 6, 2008, 6:51 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 062324 SVRDMX IAC081-109-189-070015- /O.NEW.KDMX.SV.W.0376.080706T2324Z-080707T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 624 PM CDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA... NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... WESTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 715 PM CDT. * AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURT...OR 45 MILES NORTH OF FORT DODGE...AND MOVING NORTH AT 22 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURT BY 625 PM CDT... TITONKA BY 640 PM CDT... BANCROFT BY 645 PM CDT... LAKOTA BY 705 PM CDT... BUFFALO CENTER AND LEDYARD BY 710 PM CDT... RAKE BY 715 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4351 9383 4315 9389 4313 9428 4351 9431 TIME...MOT...LOC 2324Z 194DEG 19KT 4317 9413 $$ COGIL
2 follow-up statements
000
WWUS53 KDMX 062338
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT SUN JUL 6 2008
IAC081-109-189-070015-
/O.CON.KDMX.SV.W.0376.000000T0000Z-080707T0015Z/
WINNEBAGO IA-KOSSUTH IA-HANCOCK IA-
639 PM CDT SUN JUL 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN HANCOCK...NORTHEASTERN KOSSUTH AND WESTERN WINNEBAGO
COUNTIES...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TITONKA...OR 46 MILES WEST OF MASON CITY...MOVING NORTH
AT 22 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKOTA BY 705 PM CDT...
BUFFALO CENTER AND LEDYARD BY 710 PM CDT...
7 MILES SOUTHWEST OF RAKE BY 715 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4331 9386 4331 9387 4315 9389 4313 9428
4351 9422 4350 9383
TIME...MOT...LOC 2339Z 194DEG 19KT 4325 9410
$$
COGIL000
WWUS53 KDMX 062351
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT SUN JUL 6 2008
IAC081-109-189-070002-
/O.CAN.KDMX.SV.W.0376.000000T0000Z-080707T0015Z/
WINNEBAGO IA-KOSSUTH IA-HANCOCK IA-
652 PM CDT SUN JUL 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANCOCK...
NORTHEASTERN KOSSUTH AND WESTERN WINNEBAGO COUNTIES IS CANCELLED...
AT 648 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED...AND
NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4331 9386 4331 9387 4315 9389 4313 9428
4351 9422 4350 9383
TIME...MOT...LOC 2352Z 194DEG 19KT 4332 9408
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 6, 3:40 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUL 6 2008 .DISCUSSION... FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND 15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY NIGHT. MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7 DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S THROUGH THE PERIOD. && .AVIATION...06/18Z VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS. FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE STATE OVR NGT. EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY LATER TNGT INTO ERY MON. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS JUL 08 LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 3:36 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN JUL 6 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH AMOUNTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ070>075-081>086-092>097-072045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER SIZED HAIL AND 65 MPH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.
In the hours before
Local storm report, Jul 6, 6:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST MASON CITY 43.15N 93.20W
07/06/2008 M59.00 MPH CERRO GORDO IA MESONET
REPORT FROM RWIS SITE
&&
MS JUL 08Local storm report, Jul 6, 6:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 E ALGONA AIRPORT 43.08N 94.22W
07/06/2008 E0.75 INCH KOSSUTH IA TRAINED SPOTTER
&&
MS JUL 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 42 min |
| Jul 6, 11:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 40 min |
| Jul 6, 12:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 41 min |
| Jul 6, 4:57 PM CDT | Flash Flood Warning | DMX | Sac | 5 hr |
| Jul 6, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 49 min |
| Jul 6, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
| Jul 6, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.